Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2002, 9:18 PM CDT for Dodge County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2002, 9:18 PM CDT (02:18 UTC)
- Expired
- Aug 3, 2002, 10:15 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 3, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS53 KARX 040218 SVRLSE MNC039-040315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 917 PM CDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 1015 PM CDT * AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM NEAR FARIBAULT THROUGH WASECA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR CLAREMONT AT 940 PM CDT... NEAR WEST CONCORD AT 935 PM CDT... NEAR HAYFIELD...AND DODGE CENTER AT 945 PM CDT... NEAR MANTORVILLE...AND KASSON AT 955 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4421 9307 4385 9306 4387 9271 4418 9271 SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 3, 3:30 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT SAT AUG 3 2002 FORECAST PROBLEMS ARE CONVECTIVE DEVELOPMENT/SEVERE WEATHER POTENTIAL TONIGHT...BOUNDARY LOCATION AND SUBSEQUENT TEMPERATURE/PRECIPITATION FORECASTS FOR THE REMAINDER OF THE 7 DAY FORECAST. SERIES OF DATA ANALYSIS THROUGH 19Z SHOWS A COLD FRONT EXTENDING FROM EASTERN SOUTH DAKOTA...NORTHEAST THROUGH NORTHERN WISCONSIN. THE CONVECTIVE COMPLEX WHICH DEVELOPED NORTH OF THIS BOUNDARY FRIDAY IS NOW MOVING THROUGH CENTRAL MINNESOTA. EASTWARD PROPAGATION OF THIS COMPLEX HAS SLOWED TO LESS THAN 10 MPH. OUTFLOW FROM IT HAS MADE IT SOUTH OF A KMML-KULM-KRGK LINE. DURING THE PAST HOUR...CONVECTION HAS DEVELOPED NORTH OF THE COLD FRONT IN EASTERN SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA. WOODLAKE PROFILER DATA SHOWING 40 KNOTS AT 850 MB RIGHT INTO THE COMPLEX...WHICH CONTINUES TO SUPPORT CONVECTION. CONVECTION WILL CONTINUE TO DEVELOP ALONG THE FRONT THIS EVENING AS CONVERGENCE INCREASES AND CAP /CURRENT CINS ABOUT 150 J/KG/ WEAKENS. ETA BUFR SOUNDINGS IN BUFKIT AND 03/18Z RUC BOTH SHOW 0-3 KM SHEAR IN EXCESS OF 35 KNOTS...WITH WEAK MID LEVEL SHEAR /LESS THAN 15 KNOTS/ ALONG THE FRONT. THIS SUGGESTS MAINLY A WIND EVENT...BUT LOCALIZED SHEAR ALONG THE FRONT COULD PRODUCE SOME SPINUPS. TONIGHT...EXPECT STRONG LOW LEVEL MOISTURE TRANSPORT TO INTERSECT THE COLD FRONT AS IT EDGES SOUTH. THIS WILL ORGANIZE STORMS INTO A CONVECTIVE COMPLEX NORTH OF THE FRONT. INITIAL MUCAPES IN EXCESS OF 3500 J/KG SUGGESTS HAIL POTENTIAL...BUT DEEP WARM LAYER WILL WORK AGAINST THIS. CORFIDI VECTORS ON THE ETA SHOWS THAT THE SYSTEM WILL POTENTIALLY BACKBUILD OVERNIGHT. THIS IN CONJUNCTION WITH A DEEP WARM LAYER /WET BULB ZERO HEIGHTS 14.5 KFT/ AND PRECIPITABLE WATERS WELL ABOVE NORMAL SUGGESTS TORRENTIAL RAINFALL AMOUNTS POSSIBLE. WILL OUTLINE IN ANOTHER ESF AND THE DATABASE AND WILL ALLOW THE FOLLOWING SHIFTS TO ISSUE A FLOOD WATCH AS THE AREA AFFECTED BECOMES MORE CLEAR. THE FRONT WILL PUSH THROUGH THE FORECAST AREA SUNDAY. THE SECOND COMPLEX OF STORMS FORECAST BY THE AVN TO MOVE THROUGH THE FORECAST AREA SUNDAY MAY BE A RESULTANT MODEL ERROR. HOWEVER...LOW LEVEL FORCING DOES EXIST IN THE MODEL FORECAST. IN THE END...BELIEVE THE SCENARIO FOR SUNDAY WILL BE FOCUSED ALONG THE FRONT...AS SUGGESTED BY THE ETA. OVERALL...LOW CONFIDENCE IN THIS SO WILL CONTINUE GOING FORECAST OF A CHANCE OF CONVECTION...MOST CONCENTRATED ALONG THE FRONT. THE FRONT WILL CONTINUE SOUTHWEST AS AN UPPER LEVEL OMEGA BLOCK DEVELOPS OVER THE PLAINS STATES. THIS WILL BRING COOL EASTERLY FLOW INTO THE FORECAST AREA DURING THE EARLY PORTION OF THE WEEK. HOWEVER...MEDIUM RANGE ENSEMBLE MEAN AT 500 MB SHOWS A STRONG POSITIVE ANAMOLY DEVELOPING RIGHT OVER THE REGION BY MIDWEEK. THIS WILL PUSH TEMPERATURES BACK ABOVE NORMAL...WITH READINGS QUITE WARM BY THE END OF THE WEEK. THE BLOCK SHOULD BREAK DOWN INTO NEXT WEEKEND. THIS WILL ALLOW ANOTHER COLD FRONT TO PUSH THROUGH THE FORECAST AREA NEXT WEEKEND...COOLING US OFF WITH A CHANCE OF THUNDERSTORMS. COORDINATED WITH MPX/GBR. .LSE...NONE. KRC
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.